Alabama, 2011Damaging Winds in Alabama, July 21, 2011
July 21, 2011 · NWS HUN · 4 events in 1 county or zone
A mesoscale convective system (MCS) tracked west-southwest from eastern and middle Tennessee into far northwest Alabama during the late afternoon and early evening hours. The clusters of storms arrived in Lauderdale County between 4 and 6 pm producing sporadic reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system (MCS) tracked west-southwest from eastern and middle Tennessee into far northwest Alabama during the late afternoon and early evening hours. The clusters of storms arrived in Lauderdale County between 4 and 6 pm producing sporadic reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 3:33 PM CST, 22 minutes earlier.
Area forecast discussion, Jul 21, 3:33 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CDT THU JUL 21 2011
.DISCUSSION...
THE TENNESSEE VALLEY REMAINS BENEATH A MODERATE EAST-NORTHEASTERLY
FLOW REGIME ALOFT THIS AFTERNOON...BETWEEN A BROAD MID-LEVEL RIDGE
EXPANDING EASTWARD TOWARD THE MID-ATLANTIC REGION AND A WEAK UPPER
TROUGH EXTENDING FROM THE MISSISSIPPI DELTA REGION WESTWARD INTO EAST
TEXAS. THE SLOW WESTWARD PROGRESSION OF A MID-LEVEL SHORTWAVE TROUGH
ACROSS THE REGION...COUPLED WITH SUFFICIENT LOW-LEVEL MOISTURE
CONVERGENCE AND A MODERATELY UNSTABLE AIR MASS HAS RESULTED IN THE
DEVELOPMENT OF NUMEROUS SHOWERS/THUNDERSTORMS -- MAINLY AFFECTING THE
NORTHWESTERN HALF OF THE FORECAST AREA THIS AFTERNOON. THIS TREND IS
EXPECTED TO CONTINUE TONIGHT...AS SHORT TERM MODELS SUGGEST THAT THE
MID-LEVEL HIGH WILL BECOME CENTERED OVER THE MID-ATLANTIC STATES...
AND A DEEPER SOUTHEAST FLOW WILL BECOME ESTABLISHED OVER THE AREA.
SOUTHEASTERLY FLOW IN THE MID/UPPER TROPOSPHERE SHOULD CONTINUE TO
STRENGTHEN TOMORROW...AND WITH THE AXIS OF STRONGEST LOW-LEVEL
MOISTURE CONVERGENCE LIFTING NORTHWARD INTO TENNESSEE...WILL CARRY
SLIGHTLY HIGHER RAIN CHANCES ACROSS THE NORTHERN THIRD OF THE REGION
FOR FRIDAY AND FRIDAY NIGHT. SHOWER AND THUNDERSTORM CHANCES WILL
LIKELY INCREASE -- AT LEAST FOR THE WESTERN COUNTIES -- ON
SATURDAY...AS THE WEAKENING UPPER TROUGH SITUATED ALONG THE GULF
COAST BEGINS TO LIFT NORTHWESTWARD ACROSS THE LOWER MISSISSIPPI
VALLEY IN RESPONSE TO A STRONG SUBTROPICAL HIGH BUILDING WESTWARD
ACROSS THE BAHAMAS AND FLORIDA PENINSULA. FROM LATE SATURDAY INTO
SATURDAY NIGHT...GLOBAL MODELS ARE IN FAIRLY STRONG AGREEMENT THAT
THE MID-LEVEL HIGH POSITIONED OVER FLORIDA AND THE ADJACENT COASTAL
WATERS WILL EXPAND NORTHWESTWARD TO ENCOMPASS THE SOUTHERN
APPALACHIANS/OHIO VALLEY/TENNESSEE VALLEY REGION...WITH AFTERNOON
SHOWERS AND STORMS EXPECTED TO DIMINISH SHORTLY AFTER DUSK ON
SATURDAY EVENING. WILL USE A BLEND OF MAV/MET MOS GUIDANCE FOR
TEMPERATURES THROUGH THE SHORT TERM PERIOD...WITH HIGHS LIKELY
REBOUNDING INTO THE MID 90S ON FRIDAY/SATURDAY IN THE ABSENCE OF
WIDESPREAD CLOUDS AND PRECIPITATION. LOWS SHOULD REMAIN IN THE
LOWER/MID 70S EACH NIGHT...WITH A PERSISTENT THREAT FOR PATCHY FOG
DEVELOPMENT GIVEN THE LIGHT WIND FLOW ANTICIPATED. FORECASTED HEAT
INDEX VALUES DO NOT MEET CRITERIA FOR THE ISSUANCE OF A HEAT
ADVISORY...BUT INDICES MAY BRIEFLY APPROACH 105 DEGREES TOMORROW AND
SATURDAY AFTERNOONS...ESPECIALLY ACROSS NORTHWEST ALABAMA.
THE EXTENDED PORTION OF THE FORECAST WILL BEGIN WITH A FAIRLY STRONG
MID-LEVEL RIDGE IN PLACE OVER THE TENNESSEE VALLEY ON SUNDAY...WHICH
WILL EXPAND FURTHER AS HEIGHTS RISE ACROSS THE CENTRAL PLAINS...
DOWNSTREAM FROM ANOTHER UPPER TROUGH APPROACHING THE PACIFIC COAST.
AFTERNOON/EARLY EVENING SHOWERS AND STORMS ARE EXPECTED ONCE AGAIN ON
SUNDAY...WITH HIGHS LIKELY REACHING THE MID 90S. IT STILL APPEARS AS
IF NORTHWEST FLOW ALOFT WILL DEVELOP OVERHEAD ONCE AGAIN FROM SUNDAY
NIGHT INTO MONDAY...AS THE MID-LEVEL ANTICYCLONE BUILDS ACROSS THE
CENTRAL PLAINS AND A STRONG DEEP-LAYER TROUGH DIGS SOUTHEASTWARD TO
THE SOUTH OF HUDSON BAY. THIS WILL ALLOW ONE OR MORE MCS EVENTS TO
OCCUR ACROSS THE REGION FROM MONDAY INTO TUESDAY...AND HAVE
MAINTAINED INHERITED HIGH CHANCE POPS DURING THIS PERIOD. A WEAK COLD
FRONT MAY ALSO PUSH INTO THE REGION ON MONDAY NIGHT OR TUESDAY...
POTENTIALLY RESULTING IN A SLIGHT DECLINE IN TEMPERATURES/DEW POINTS
AND RAIN CHANCES BY THE MIDDLE OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 74 95 74 94 74 / 30 20 20 30 30
SHOALS 72 95 73 93 73 / 30 30 20 40 30
VINEMONT 71 92 72 92 73 / 30 10 10 30 30
FAYETTEVILLE 72 94 72 93 74 / 30 30 30 20 30
ALBERTVILLE 70 92 71 92 72 / 30 10 10 20 30
FORT PAYNE 70 92 71 92 72 / 30 10 20 20 30
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
70/DD
Hazardous weather outlook, Jul 21, 3:12 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
412 PM CDT THU JUL 21 2011
ALZ001>010-016-TNZ076-096-097-221015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
412 PM CDT THU JUL 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
THE OVERNIGHT HOURS. SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
STRONG WIND GUSTS...SMALL HAIL...AND FREQUENT LIGHTNING. SOME
ISOLATED INSTANCES OF FLASH FLOODING ARE POSSIBLE DUE TO THE SLOW
MOVEMENT OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
HOT TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO HIGH HEAT INDICES ON
FRIDAY...AND PERHAPS LASTING INTO THE WEEKEND. HEAT INDEX VALUES WILL
LIKELY BE BETWEEN 100 AND 105 DEGREES IN MANY LOCATIONS.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE
AFTERNOON AND EVENING FROM FRIDAY THROUGH TUESDAY. GUSTY WINDS AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THESE STORMS...BUT INSTANCES
OF FLASH FLOODING MAY RESULT FROM SLOW MOVING THUNDERSTORMS AND
LOCALLY HEAVY RAINFALL DURING THIS PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
KTW
In the hours before
Special weather statement, Jul 21, 12:14 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CDT THU JUL 21 2011
TNZ096-211900-
LINCOLN-
114 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN COUNTY UNTIL 200
PM CDT...
AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCBURG...MOVING NORTHWEST AT 20 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
DELLROSE.
MCBURG.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3517 8663 3503 8678 3508 8684 3522 8684
3526 8683 3527 8682 3526 8674 3527 8673
TIME...MOT...LOC 1813Z 138DEG 17KT 3518 8679
KTWSpecial weather statement, Jul 21, 2:03 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
303 PM CDT THU JUL 21 2011
TNZ076-096-212045-
LINCOLN-MOORE-
303 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND
NORTHERN MOORE COUNTIES UNTIL 345 PM CDT...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF CHESTNUT RIDGE...MOVING WEST AT
15 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BOONEVILLE.
CHESTNUT RIDGE.
BELLEVILLE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3534 8625 3522 8660 3532 8664 3533 8661
3536 8661 3537 8659 3536 8653 3536 8649
3533 8645 3533 8642 3535 8641 3537 8634
3539 8631
TIME...MOT...LOC 2002Z 075DEG 11KT 3536 8645
KTWSpecial weather statement, Jul 21, 2:18 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 PM CDT THU JUL 21 2011
ALZ001-212100-
LAUDERDALE-
318 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 400 PM CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...MOVING SOUTHWEST AT 10 MPH.
DIME SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LEXINGTON.
KINGTOWN...GREEN HILL.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8740 3501 8732 3500 8731 3487 8737
3496 8758 3501 8751 3501 8740
TIME...MOT...LOC 2017Z 033DEG 9KT 3501 8739
KTWSpecial weather statement, Jul 21, 3:00 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 PM CDT THU JUL 21 2011
ALZ001-212145-
LAUDERDALE-
400 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE COUNTY UNTIL
445 PM CDT...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM LEXINGTON TO ZIP
CITY...MOVING SOUTHWEST AT 20 MPH.
DIME SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
KILLEN.
ZIP CITY.
SAINT FLORIAN.
UNDERWOOD-PETERSVILLE.
FLORENCE...CLOVERDALE.
THREET.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3499 8746 3497 8728 3483 8751 3483 8752
3482 8758 3480 8762 3478 8770 3496 8790
3501 8773 3501 8749
TIME...MOT...LOC 2059Z 057DEG 16KT 3495 8756
KTWSpecial weather statement, Jul 21, 3:22 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 PM CDT THU JUL 21 2011
ALZ001-002-212200-
COLBERT-LAUDERDALE-
422 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 500 PM CDT...
AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTH OF GREEN HILL...MOVING SOUTH AT 10
MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CENTER STAR.
KILLEN.
SAINT FLORIAN...UNDERWOOD-PETERSVILLE.
FORD CITY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3497 8741 3475 8746 3481 8774 3501 8770
3501 8759
TIME...MOT...LOC 2121Z 014DEG 11KT 3491 8754
KTWSpecial weather statement, Jul 21, 3:53 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 PM CDT THU JUL 21 2011
ALZ001-002-212230-
COLBERT-LAUDERDALE-
453 PM CDT THU JUL 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 530 PM CDT...
AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM THREET TO
FLORENCE...MOVING WEST AT 10 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CLOVERDALE.
OAKLAND.
THREET...OAKLAND.
WRIGHT...WATERLOO.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8768 3497 8771 3491 8755 3484 8751
3474 8801 3501 8812
TIME...MOT...LOC 2151Z 080DEG 8KT 3496 8775
KTWThunderstorm Wind, Lauderdale
- When
- July 21, 3:55 PM CST to 4:00 PM CST
- Where
- Lauderdale County, 0.41 mi W of Florence
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.800, -87.677
Thunderstorm Wind, Lauderdale
- When
- July 21, 4:19 PM CST to 4:24 PM CST
- Where
- Lauderdale County, 0.61 mi N of Cloverdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 34.939, -87.771
Multiple trees were knocked down.
Thunderstorm Wind, Lauderdale
- When
- July 21, 4:34 PM CST to 4:39 PM CST
- Where
- Lauderdale County, 0.57 mi W of Green Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 34.970, -87.510
Multiple trees were knocked down.
Thunderstorm Wind, Lauderdale
- When
- July 21, 4:35 PM CST to 4:40 PM CST
- Where
- Lauderdale County, 0.57 mi E of Waterloo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 34.920, -88.060
Two trees were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 21 to 24, 201125 deaths · 60 injured · 10 events
- Excessive Heat in New York, July 21 to 23, 201120 deaths · 17 events
- Excessive Heat in New Jersey, July 21 to 24, 20112 deaths · 350 injured · 21 events
- Heat in Vermont, July 21, 20111 death · 10 events
- Wildfire in California, July 21 to 23, 201118 injured · $25,000 · 1 event
- Excessive Heat in Indiana, July 21, 20111 death · 1 event
- Hail and Damaging Wind in Nebraska, July 21, 2011$5.3 million · 1 in hail · 3 events
- Damaging Winds in Kansas, July 21, 2011$1.6 million · 70 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Tennessee, July 21, 2011$161,000 · 55 kt wind · 9 events
- Excessive Heat in Virginia, July 21 to 23, 201143 events
- Excessive Heat and Heat in New York, July 21 to 23, 201142 events
- Lightning Strike in Colorado, July 21, 2011$70,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337942, 337939, 337940, 337941.